Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 47, NWS Fort Worth, TX

May 14, 2008Lampasas County, Texas

NWS Fort Worth, TX issued this tornado warning at May 14, 2008, 7:20 PM CDT for Lampasas County, Texas. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2008, 7:20 PM CDT (00:20 UTC)
Expired
May 14, 2008, 8:00 PM CDT
In force
40 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

County Lampasas County, TX

The radar

The Ft Hood radar (KGRK), 112 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 8:04 PM CDTTSTM WND GST 70Lampasas, TXBY AMATEUR RADIO SPOTTERS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 3:50 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2008-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 726 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2008-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
726 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KFWD 150024
TORFWD
TXC281-150100-
/O.NEW.KFWD.TO.W.0047.080515T0020Z-080515T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
723 PM CDT WED MAY 14 2008

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN LAMPASAS COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 800 PM CDT

* AT 723 PM CDT...A SEVERE THUNDERSTORM WITH A HISTORY OF PRODUCING 
  TORNADOES WAS 18 MILES SOUTHWEST OF LOMETA..MOVING EAST AT 44 MPH.

* THE TORNADO WILL BE NEAR...
  LOMETA BY 735 PM CDT...
  LAMPASAS BY 755 PM CDT...

EVACUATE MOBILE HOMES FOR A STORM SHELTER OR PERMANENT BUILDING. IF
NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH AND COVER
YOUR HEAD.

IN ADDITION TO TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE LIKELY 
TO THE NORTH OF THE TORNADO PATH.

LAT...LON 3105 9848 3110 9848 3109 9853 3111 9855
      3117 9854 3119 9857 3123 9858 3133 9841
      3136 9823 3104 9807 3103 9845
TIME...MOT...LOC 0020Z 280DEG 39KT 3109 9861

$$

25
1 follow-up statement
000 
WWUS54 KFWD 150044
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
743 PM CDT WED MAY 14 2008

TXC281-150100-
/O.CON.KFWD.TO.W.0047.000000T0000Z-080515T0100Z/
LAMPASAS TX-
743 PM CDT WED MAY 14 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR WESTERN
LAMPASAS COUNTY...

AT 743 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A SEVERE THUNDERSTORM WITH A HISTORY OF PRODUCING ONE OR
MORE TORNADOS.  THIS TORNADO WAS LOCATED 12 MILES SOUTH OF LOMETA...
MOVING EAST AT 41 MPH.

THE TORNADO WILL BE NEAR...
  LAMPASAS BY 755 PM CDT...

IN ADDITION TO TORNADOES, HAIL UP TO THE SIZE OF GOLFBALLS AND 
DAMAGING WINDS ARE LIKELY WITH THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR NORTH CENTRAL TEXAS.

LAT...LON 3105 9848 3110 9848 3109 9853 3111 9855
      3117 9854 3119 9857 3123 9858 3133 9841
      3136 9823 3104 9807 3103 9845
TIME...MOT...LOC 0043Z 277DEG 36KT 3104 9834

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at May 14, 7:03 PM CDT, 17 minutes earlier.

Area forecast discussion, May 14, 7:03 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
703 PM CDT WED MAY 14 2008

.AVIATION...ACTIVE WX NIGHT EXPECTED ACROSS NORTH TEXAS WITH
MULTIPLE SUPERCELL THUNDERSTORMS WELL WEST OF THE AREA NOW. THIS
CONVECTIVE ACTIVITY WILL CONTINUE TO MOVE EAST BUT IS EXPECTED TO
WEAKEN THROUGH THE NIGHT. GENERALLY EXPECT MVFR CONDS TO PREVAIL
THROUGH THE NIGHT AND WILL HAVE TEMPO TSRA IN FROM 2Z TO 6Z.
ACTIVITY SHOULD CONGLOMERATE AND BECOME MORE OF A HEAVY RAIN
PRODUCER LATE TONIGHT...BUT WILL CONTINUE TO MENTION THUNDERSTORMS
THROUGH LATE TONIGHT AROUND 10Z. MVFR CONDS FOR CIGS BKN/OVC020 TO
PREVAIL THROUGH LATE MORNING.

91/DUNN

&&

.PREV DISCUSSION... /ISSUED 638 PM CDT WED MAY 14 2008/

UPDATE...
HAVE UPDATED TO ADJUST POPS AND QPF IN THE WEST IN ANTICIPATION OF
INCOMING SUPERCELLS NOW REACHING OUR FAR WESTERN BORDER. THESE
STORMS ARE EXHIBITING ROTATION AND HAVE ALREADY PRODUCED EXTREMELY
LARGE HAIL AND TORNADOES IN CENTRAL TEXAS. HOWEVER...THEY DO APPEAR
TO BE WEAKENING SOMEWHAT AS THEY ENCOUNTER A LOWER CAPE ENVIRONMENT.
SH/13

PREV DISCUSSION... /ISSUED 352 PM CDT WED MAY 14 2008/

&&

UPDATE...352 PM

QUICK UPDATE TO INCLUDE TORNADO WATCH 322 FOR SOUTHWEST AND WEST.

&&

DISCUSSION...320 PM

CONVECTION POPPING UP IN PERMIAN BASIN AND THESE STORMS SHOULD
ADVECT TOWARDS NORTH TEXAS THIS AFTERNOON/EVENING. TWO UPPER
DISTURBANCES ARE FORECAST TO MOVE ACROSS THE AREA...ONE THIS
AFTERNOON/EVE AND A SECOND ONE OVERNIGHT SO A DOUBLE ROUND OF
STORMS MAY BE POSSIBLE. HAVE MENTIONED ISOLATED SEVERE IN THE
ZONES THROUGH 7 AM. ANOTHER CONVECTIVE CLUSTER IS LIKELY
OVERNIGHT...LOCATION IS UNCERTAIN BUT BEST GUESS WOULD BE
SOMEWHERE ACROSS CENTRAL/SOUTHERN ZONES NEAR AND SOUTH OF THE
FRONT. HAIL/DAMAGING WINDS WILL BE THE MAIN THREAT...BUT SIMILAR
TO THIS MORNING CAN NOT RULE OUT TORNADO OR TWO NEAR/SOUTH OF THE
FRONT. SURFACE FLOW WILL BE FAIRLY LIGHT...BUT IT WILL BE FROM THE
EAST TO SOUTHEAST AND A LOCAL EFFECT OR BOUNDARY INTERACTION MAY
ENHANCE THE LOW LEVEL HELICITY/INFLOW TO THE STORMS PROVIDING A
FOCUS FOR A TORNADO.

PRECIP SHOULD END FROM NW TO SE BY TOMORROW AFTERNOON AS STRONGER
FRONTAL PUSH DRIES N TX OUT. THEN WE SHOULD SEE DRY WEATHER
THROUGH DAY 7. GFS/ECMWF DIFFER ON LLVL WINDS...WITH GFS MORE
SOUTHWEST THAN ECMWF. HAVE TENDED TO THE GFS...AND WITH SOUTH
SOUTHWEST SURFACE WINDS EXPECTED I HAVE RAISED HIGH TEMPS JUST A
BIT ABOVE GUIDANCE.  84

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  62  73  54  79  57 /  60  10   5   5   5
WACO, TX              66  77  54  81  54 /  60  40  10   5   5
PARIS, TX             62  72  51  77  53 /  60  10   5   5   5
DENTON, TX            60  72  50  79  54 /  60  10   5   5   5
MCKINNEY, TX          63  73  51  78  54 /  60  10   5   5   5
DALLAS, TX            63  74  54  79  57 /  60  20   5   5   5
TERRELL, TX           65  74  54  79  55 /  60  20   5   5   5
CORSICANA, TX         66  75  55  78  56 /  60  40  10   5   5
TEMPLE, TX            68  77  55  79  55 /  60  40  10   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

13/91
Hazardous weather outlook, May 14, 3:30 AM CDT, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
330 AM CDT WED MAY 14 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-151100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
330 AM CDT WED MAY 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT ACROSS ALL OF NORTH
TEXAS. SOME THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN SEVERE WEATHER THREAT.  HOWEVER...AN
ISOLATED BRIEF TORNADO WILL BE POSSIBLE.  OTHERWISE...ALL
THUNDERSTORMS WILL BE CAPABLE OF CLOUD TO GROUND LIGHTNING AND HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY SOUTH OF A LINE FROM
BRECKENRIDGE TO DENTON TO PARIS. SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED TODAY.

In the hours before

Special weather statement, May 14, 6:35 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
635 PM CDT WED MAY 14 2008

TXZ142-156-150000-
MILLS TX-LAMPASAS TX-
635 PM CDT WED MAY 14 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  LAMPASAS COUNTY
  SOUTHERN MILLS COUNTY

AT 635 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF RICHLAND SPRINGS...MOVING
EAST AT 40 MPH. ON ITS PRESENT COURSE...THIS DANGEROUS STORM WILL
ENTER WESTERN SECTIONS OF MILLS AND LAMPASAS COUNTIES AROUND 715 PM
THIS STORM HAS A HISTORY OF PRODUCING TORNADOES...DESTRUCTIVE WINDS
AND VERY LARGE HAIL.

CITIES IN THE PATH OF THIS STORM INCLUDE GOLDTHWAITE AND LAMPASAS.

IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING WILL BE NEEDED FOR PORTIONS OF MILLS AND LAMPASAS COUNTIES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR NORTH CENTRAL TEXAS.

LAT...LON 3104 9844 3130 9861 3132 9867 3135 9867
      3134 9870 3135 9872 3141 9873 3138 9875
      3147 9890 3158 9840 3106 9793
TIME...MOT...LOC 2335Z 271DEG 45KT 3119 9908
Special weather statement, May 14, 6:56 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
656 PM CDT WED MAY 14 2008

TXZ129-150030-
EASTLAND TX-
656 PM CDT WED MAY 14 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN EASTLAND COUNTY

AT 656 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF BAIRD...MOVING EAST AT 41
MPH. THIS STORM HAS A HISTORY OF PRODUCING A TORNADO AND VERY LARGE
HAIL...AND IS ALSO LIKELY PRODUCING DAMAGING WINDS. THIS STORM WILL
ENTER WESTERN SECTIONS OF EASTLAND COUNTY BY AROUND 730 PM.

CITIES IN THE PATH OF THIS STORM INCLUDE CARBON AND CISCO.

IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR NORTH CENTRAL TEXAS.

LAT...LON 3239 9848 3223 9865 3210 9891 3210 9910
      3238 9910
TIME...MOT...LOC 2356Z 276DEG 36KT 3225 9947

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:18 PM CDTTornado WarningFWDEastland42 min
May 14, 7:30 PM CDTSpecial Weather StatementFWDMills30 min
May 14, 7:49 PM CDTTornado WarningFWDComanche, Eastland41 min
May 14, 7:53 PM CDTSpecial Weather StatementFWDBell37 min
May 14, 7:57 PM CDTTornado WarningFWDLampasas25 min
May 14, 8:00 PM CDTSpecial Weather StatementFWDStephens30 min
May 14, 8:13 PM CDTSevere Thunderstorm WarningFWDBell, Coryell, Lampasas62 min
May 14, 8:21 PM CDTTornado WarningFWDComanche, Erath39 min
May 14, 8:47 PM CDTSpecial Weather StatementFWDPalo Pinto28 min
May 14, 8:54 PM CDTTornado WarningFWDComanche, Erath, Hamilton51 min
May 14, 9:08 PM CDTAreal Flood AdvisoryFWDBell3 hr
May 14, 9:11 PM CDTSevere Thunderstorm WarningFWDBell64 min
May 14, 9:32 PM CDTSevere Thunderstorm WarningFWDBosque, Coryell, Hamilton28 min
May 14, 9:36 PM CDTSevere Thunderstorm WarningFWDBell, Milam54 min
May 14, 10:44 PM CDTSevere Thunderstorm WarningFWDMilam61 min
May 14, 10:56 PM CDTSpecial Weather StatementFWDCollin, Dallas, Hunt, Johnson, Rockwall64 min
May 14, 11:06 PM CDTSevere Thunderstorm WarningFWDRobertson54 min
May 14, 11:23 PM CDTSevere Thunderstorm WarningFWDEllis48 min
May 14, 11:49 PM CDTSevere Thunderstorm WarningFWDLeon56 min
May 14, 11:54 PM CDTSevere Thunderstorm WarningFWDMilam43 min
May 15, 12:10 AM CDTAreal Flood AdvisoryFWDFreestone2 hr
May 15, 12:20 AM CDTAreal Flood AdvisoryFWDRobertson115 min
May 15, 12:22 AM CDTSpecial Weather StatementFWDHopkins, Kaufman, Rains, Van Zandt23 min
May 15, 12:37 AM CDTRiver Flood WarningFWDDallas7 hr
May 15, 12:41 AM CDTAreal Flood AdvisoryFWDLeon3 hr
May 15, 2:53 AM CDTRiver Flood WarningFWDHunt, Rockwall30 hr
May 15, 1:18 PM CDTRiver Flood WarningFWDMilam32 hr

Nearby

Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.